Alert archive / Texas / Flash Flood Warnings in 2025
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 28, 2025, 4:49 PM CDT for Crane County, Reagan County, Upton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2025, 4:49 PM CDT (21:49 UTC)
- Expired
- Apr 28, 2025, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crane County, TX, Reagan County, TX, Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1731 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1549 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
214
WGUS54 KMAF 282149
FFWMAF
TXC103-383-461-290100-
/O.NEW.KMAF.FF.W.0008.250428T2149Z-250429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
449 PM CDT Mon Apr 28 2025
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
East Central Crane County in western Texas...
Northwestern Reagan County in western Texas...
Northern Upton County in western Texas...
* Until 800 PM CDT.
* At 449 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Crane, Midkiff and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3141 10240 3151 10224 3165 10202 3165 10200
3163 10178 3162 10175 3159 10158 3148 10178
3134 10202 3129 10231 3129 10232
FLASH FLOOD...RADAR INDICATED
$$
R Hluchan1 follow-up statement
924
WGUS74 KMAF 282306
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
606 PM CDT Mon Apr 28 2025
TXC103-383-461-290100-
/O.CON.KMAF.FF.W.0008.000000T0000Z-250429T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crane TX-Reagan TX-Upton TX-
606 PM CDT Mon Apr 28 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR EAST CENTRAL CRANE, NORTHWESTERN REAGAN AND NORTHERN UPTON
COUNTIES...
At 606 PM CDT, Flooding impacts will continue, but no additional
rainfall is expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Crane, Midkiff and Crane County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3141 10240 3151 10224 3165 10202 3165 10200
3163 10178 3162 10175 3159 10158 3148 10178
3134 10202 3129 10231 3129 10232
FLASH FLOOD...RADAR INDICATED
$$
R HluchanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 3:32 PM CDT, 1 hour 17 minutes earlier. Its key messages:
- Updated at 316 PM CDT Mon Apr 28 2025
- A low chance (20-35%) of thunderstorms is expected this afternoon and evening from the Stockton Plateau to the Permian Basin. The primary threats are very large hail and damaging winds, but a tornado or two cannot be ruled out.
- Windy and dry conditions will spread result in elevated fire weather conditions for western portions of the area again Tuesday.
- A higher (50% to 70%) chance of storms over the northern and eastern Permian Basin Tuesday evening into Tuesday night with the primary threats again being large hail and damaging winds.
Area forecast discussion, Apr 28, 3:32 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 332 PM CDT Mon Apr 28 2025 ...New SHORT TERM, LONG TERM... .KEY MESSAGES... Updated at 316 PM CDT Mon Apr 28 2025 - A low chance (20-35%) of thunderstorms is expected this afternoon and evening from the Stockton Plateau to the Permian Basin. The primary threats are very large hail and damaging winds, but a tornado or two cannot be ruled out. - Windy and dry conditions will spread result in elevated fire weather conditions for western portions of the area again Tuesday. - A higher (50% to 70%) chance of storms over the northern and eastern Permian Basin Tuesday evening into Tuesday night with the primary threats again being large hail and damaging winds. && .SHORT TERM... (This afternoon through Tuesday night) Issued at 316 PM CDT Mon Apr 28 2025 VIS/IR satellite imagery shows scattered to broken high clouds streaming from southwest to northeast across the area early this afternoon, and radar and lightning data has even indicated storms along the dryline over Davis Mountains around noon today. The clouds and moisture are associated with mid-level moisture streaming in on persistent southwest flow, courtesy of a long wave troughing pattern from the Great Basin into northern Mexico that has been present since last week. This pattern has kept daily shower/storm chances present, and today will be no exception. SPC has highlighted Stockton Plateau and Permian Basin in a SLGT risk and northeast Permian Basin in an ENH risk today, with up to a 30% risk of large hail within 25 miles of any given point over the latter region, as well as up to a 10% risk of damaging winds. Amidst mean CAPE 1000- 1500 J/kg from Stockton Plateau into central Permian Basin and points east, mean tropospheric southwesterly wind shear of 35 to 40 knots, and mean PWAT 1" to 1.20" and low-level and mid-level RH below 70% in forecast soundings, instability for storms to be rooted in the boundary layer, shear for organization of rotating updrafts necessary for long-lived storms capable of producing severe weather, and dry enough conditions in the lower troposphere to minimize melting of falling hailstones, respectively, will all be present. The combinations of these factors along with low-level lapse rates 7- 9 C/km will lead to a primary risk of large hail and damaging winds. However, a tornado or two cannot be ruled out, considering potential for backing of low-level winds east of the dryline, 0-1 km and 0-3 km helicity at least 80 m2/s2, and LCLs below 1000 meters. Highest severe risk will be situated near the intersection of the quasi- stationary cold front and dryline, which from WPC Surface Analysis looks to be the central and northeast Permian Basin. Highs today rise to above average despite convective cloud debris from storms later in the day, topping out 8 to 10 degrees above average. This translates to mid 80s to mid 90s, upper 70s to lower 80s Guadalupes into westernmost Eddy County, and upper 90s to triple digits near the Rio Grande in the Big Bend into Presidio Valley. Under remaining scattered to broken cloud cover limiting radiational cooling, lows only fall 8 to 12 degrees above average, translating to mid 50s to mid 60s, with a medium probability of lows between 50F and 55F across Guadalupes into northern SE NM plains, and low to medium probability of lows only falling to 70F along the Rio Grande in the Big Bend. Tomorrow, a similar setup with a dryline across Lea County into the Upper Trans Pecos, Davis Mountains, and Big Bend, and a quasi- stationary cold front farther south over the central Permian Basin are indicated on WPC Surface Analysis. SPC has again outlined much of the same region as today in a SLGT risk, with an ENH risk over the northeast Permian Basin, and MRGL risk down to Terrell County and east and northeast of the Davis Mountains, where the dryline is again likely to setup. Storm formation is expected to be driven by a combination of differential heating across synoptic and mesoscale boundaries, heating of elevated terrain, and interactions/mergers of ongoing storms that will itself aid in southward progression of the quasi-stationary cold front front. Large hail, damaging winds, and a tornado or two again look to be the main risks with any strong to severe storms that develop. PoPs higher than today and in the 50% to 70% range are indicated Tuesday evening as a LLJ strengthens south of the convectively modulated synoptic cold front. All of these considerations in addition to similar mean CAPE, shear, PWAT, elongated hodographs, and helicity suggesting more widespread coverage and organization of broad clusters and bowing segments of storms capable of all severe hazards than this evening in more humid air behind the front. Highs 4 to 5 degrees cooler than today across W TX and 2 to 3 degrees cooler than today across SE NM are forecast as the cold front develops farther south than today, and CAA, clouds, and increased rain chances - especially over the northeast Permian Basin, keep temperatures cooler. This translates to highs only rising into the 80s, upper 70s higher elevations and westernmost and northernmost SE NM plains, a medium to high probability of highs rising into the lower 90s across the Upper Trans Pecos, and highs rising into the mid 90s to triple digits along the Rio Grande in the Presidio Valley into Big Bend. Lows then again fall into the 50s and 60s for most, but 5 degrees cooler for most locations as a result of southward progression of the cold front. Despite storm chances, not every place east of the dryline will see rain, when taking into account forecast convective nature of precipitation. NBM indicates a few tenths of an inch northwest Permian Basin into Midland-Odessa, with 0.50" to 0.75" for the northeast Permian Basin, 0.75" to 1.00" in central and eastern portions of northernmost Permian Basin. Ensembles show rain total amounts by Wednesday morning ranging from near zero everywhere except for a few hundredths of an inch across then northeast Permian Basin, to mean accumulations of a tenths of an inch Terrell County into central Permian Basin and up to 0.50" over northeast Permian Basin, to as much as 0.50" to 0.75" Terrell County into central Permian Basin and 1.00" to 1.50" northeast Permian Basin. There is medium probability of rainfall up to 0.25" in the Midland-Odessa metro and points north and east, high probability of rainfall up to 0.50" across the Western Low Rolling Plains, medium to high probability of rainfall up to 0.75" Western Low Rolling Plains, and medium to low probability of rainfall 1.00" up to 1.50" for Western Low Rolling Plains. Both ensembles and NBM are relatively consistent in showing a dryline with a pronounced moisture gradient setting up east and northeast of the Davis Mountains, as evidenced by dew point temperatures in the teens to 20s F west of the dryline, and lower 50s to lower 60s F east of the dryline. However, NBM in comparison to ensembles demonstrate uncertainty in expected rainfall into mid- week. All in all, it will not be a washout everywhere, the air will continue to feel dry where there is no chance of showers and storms, and the biggest impact of any showers and storms will be severe weather and daytime temperatures being kept down from convective cloud debris limiting diurnal heating. && .LONG TERM... (Wednesday through Sunday) Issued at 229 PM CDT Mon Apr 28 2025 An upper-level trough will swing across southeast New Mexico and west Texas during the day Wednesday. The dryline will likely push east through most of our forecast area on Wednesday. A few light showers could clip the far northeastern fringes of our area, including the western Low Rolling Plains on Wednesday morning along the base of the trough axis but the majority of our region is expected to remain mostly sunny and dry on Wednesday with highs in the upper 70s to mid 80s over most areas, except in the mid 80s to the lower 90s across the Trans Pecos and along the Rio Grande. Dry weather conditions are expected to persist on Thursday as weak shortwave ridging aloft builds over the region. High temperatures should trend a little warmer in the mid 80s to lower 90s over most of the forecast area, except for readings in the mid 90s to around 100 degrees along the Rio Grande. Another potent upper-level trough clipping across the northern/central Plains and the Upper Midwest will send a cold front southward through southeast New Mexico and much of west Texas on Friday. Deep layer moisture may increase along the vicinity of the boundary in association with a series of shortwave impulses translating across our CWA Friday afternoon through Saturday afternoon. We will keep a good chance of showers and thunderstorms in the forecast during this time frame. The overall potential for severe weather and heavy rainfall remains uncertain as moisture quality and available instability remain in question this far out. We will monitor trends over the next few days. Highs in the upper 80s to lower 90s (except mid 90s to around 100 degrees along the Rio Grande) on Thursday should trend cooler in the 70s and 80s over most places behind the front Friday and Saturday, although temperatures will still remain quite warm along the Rio Grande. Drier conditions are anticipated on Sunday. && .AVIATION... (18Z TAFS) Issued at 1203 PM CDT Mon Apr 28 2025 VFR VIS and CIGs outside of showers/storms and MVFR or lower VIS and CIGs in and within vicinity of persistent showers/storms. Southerly winds at terminals, becoming westerly across SE NM plains into Upper Trans Pecos west of dryline and backing to more southeasterly east of dryline by 08Z-10Z Tuesday, continuing into end of period. Left out mention of showers/storms in TAFs due to uncertainties in timing and coverage, but there is a chance of isolated to scattered showers/storms for terminals from the Permian Basin into eastern Stockton Plateau 21Z today into 04Z Tuesday, with highest chance over eastern Permian Basin. There is a risk of gusty winds, blowing dust, hail, and lightning in any storms this evening. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 86 59 83 / 40 30 80 20 Carlsbad 57 87 53 82 / 0 0 20 0 Dryden 65 88 63 91 / 30 20 40 10 Fort Stockton 65 91 60 85 / 30 20 40 0 Guadalupe Pass 57 79 52 74 / 0 0 10 0 Hobbs 57 86 51 79 / 10 10 60 10 Marfa 56 86 51 78 / 10 10 20 0 Midland Intl Airport 65 86 59 82 / 30 20 70 10 Odessa 65 86 59 82 / 30 20 70 10 Wink 62 92 58 86 / 10 10 50 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...94 LONG TERM....21 AVIATION...94
In the hours before
Special weather statement, Apr 28, 2:46 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
246 PM CDT Mon Apr 28 2025
TXZ067>069-075-274>278-281-282045-
Pecos TX-Crane TX-Upton TX-Presidio Valley TX-Ward TX-
Reeves County Plains TX-Chinati Mountains TX-Marfa Plateau TX-
Davis Mountains TX-Davis Mountains Foothills TX-
246 PM CDT Mon Apr 28 2025
...HIGH BASED SHOWERS AND A FEW THUNDERSTORMS WILL IMPACT
NORTHWESTERN PECOS...SOUTHERN REEVES... JEFF DAVIS...SOUTHEASTERN
WARD...CRANE...NORTHERN PRESIDIO AND NORTHWESTERN UPTON COUNTIES
THROUGH 345 PM CDT...
At 243 PM CDT, Doppler radar was tracking a few high based showers
and thunderstorms capable of producing strong wind gusts of 50 to 55
mph along a line extending from 7 miles north of Crane to 10 miles
west of Grandfalls to 11 miles west of Marfa Municipal Airport.
Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Crane, Marfa, Fort Davis, Balmorhea, Grandfalls, Valentine, McDonald
Observatory, Saragosa, Bloys Camp, Davis Mountains State Park, Camp
Mitre Peak, Balmorhea Lake, Marfa Municipal Airport, Balmorhea State
Park, Toyah Lake, Imperial Reservoir, Star Mountain, Royalty,
Toyahvale, and Buffalo Trail Scout Camp.
This includes the following highways...
Interstate 10 between mile markers 195 and 235.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3045 10483 3150 10327 3163 10204 3124 10207
3107 10312 3011 10416 3022 10470
TIME...MOT...LOC 1943Z 237DEG 28KT 3150 10236 3131 10303 3037 10422
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
21Local storm report, Apr 28, 3:15 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
315 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM Non-Tstm Wnd Gst 3 N Coyanosa 31.28N 103.07W
04/28/2025 M74 MPH Pecos TX Mesonet
Mesonet station 63 2N Coyanosa associated
with a dry microburst.
&&
KMLLocal storm report, Apr 28, 4:21 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
421 PM CDT Mon Apr 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Hail 10 SW Midkiff 31.53N 101.95W
04/28/2025 M1.75 Inch Upton TX Public
Ping Pong to Golf Ball size hail reported by
public via social media. Time was estimated
by radar.
&&
KMLThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 2:46 PM CDT | Special Weather Statement | MAF | Crane, Jeff Davis, Ward | 59 min |
| Apr 28, 3:37 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 38 min |
| Apr 28, 3:56 PM CDT | Dust Storm Warning | MAF | Ector, Midland | 34 min |
| Apr 28, 4:14 PM CDT | Dust Storm Warning | MAF | Crane, Pecos, Reeves, Ward | 61 min |
| Apr 28, 4:15 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 45 min |
| Apr 28, 4:34 PM CDT | Blowing Dust Warning | MAF | Brewster, Crane, Culberson, Ector, Glasscock, Howard and 10 more | 3 hr |
| Apr 28, 4:58 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 47 min |
| Apr 28, 5:43 PM CDT | Special Weather Statement | MAF | Glasscock | 47 min |
Nearby
Flash Flood Warnings in Texas, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.